Alert archive / South Carolina / Tornado Warnings in 1998
Tornado Warning 18, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at May 10, 1998, 5:19 PM EDT for Charleston County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 1998, 5:19 PM EDT (21:19 UTC)
- Expired
- May 10, 1998, 6:20 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
626 WFUS1 KCHS 102120 RRA TORCHS SCC019-102220- BULLETIN...EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 519 PM EDT SUN MAY 10 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... CHARLESTON COUNTY NEAR SUMMERVILLE IN SOUTH CAROLINA * UNTIL 620 PM EDT * AT 515 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES NORTH OF SUMMERVILLE ... MOVING SOUTHEAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SUMMERVILLE AT 520 PM NORTH CHARLESTON BY 530 PM ABANDON MOBILE HOMES GO IN A NEARBY STURDY BUILDING. AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. SIMENSKY/BRUESKE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at May 10, 12:35 PM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, May 10, 12:35 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1235 PM EDT SUN MAY 10 1998 MODELS MOVE S/W TO THE COAST THIS EVENING WITH SFC LOW MOVING OFFSHORE AFTER 00Z. LOOKS LIKE THE GREATEST THREAT FOR SHRA/TSRA WILL OCCUR LATE THIS AFT AND INTO EARLY THIS EVE AS COUPLED UPPR JET PATTERN MOVES BY. BEST AGEO DIV TO OCCUR AT THAT TIME. AFTER THAT...SFC SYSTEM MOVES OUT TO SEA FAIRLY QUICKLY WHILE 50H S/W LAGS BEHIND. THIS SHUD KEEP SKY CONDITION ON THE CLOUDY SIDE IN THE WAKE OF LOW. LIKE THE CLOUD TREND IN FWC WITH CLEARING DELAYED UNTIL 50H VORT CENTER AND COLD POOL MOVE OFFSHORE. WILL ADJUST TEMPS DOWN A BIT FOR MAX MON WITH THIS IN MIND. WILL KEEP A GOOD CHANCE POP IN FOR THIS EVE BEFORE MIDNIGHT WITH ACTIVITY IN W GA AHEAD OF COLD FRONT DUE IN HERE LATE THIS AFT/EVE. MENTION OF POSSIBLE SEVERE FOR THIS EVENING SEEMS WARRANTED ALSO. FOR CWF...WILL CONSOLIDATE CWF TO USUAL BREAKPOINTS AND GO WITH SW WINDS SHIFTING N WITH PASSAGE OF COLD FRONT TONIGHT. WILL KEEP MENTION OF SHRA AND TSTMS FOR THE OVERNIGHT PERIOD. CONDITIONS TO REMAIN BLO SCA IN WAKE OF LOW. SOUTH COAST /CHS-NBC/ .TONIGHT...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS BEFORE MIDNIGHT. A FEW STORMS POSSIBLY SEVERE. LOW 60 TO 65. SOUTHWEST WIND 10 TO 15 MPH SHIFTING NORTHWEST. .MONDAY...MOSTLY CLOUY IN THE MORNING...BECOMING PARTLY CLOUDY LATE IN THE AFTERNOON. HIGH IN THE UPPER 70S. NORTHWEST WIND 10 TO 15 MPH. .MONDAY NIGHT...MOSTLY CLEAR. LOW FROM THE MIDDLE 50S INLAND TO THE MIDDLE 60S COAST. .TUESDAY...SUNNY. HIGH IN THE LOWER 80S. CCF CHS APRT 66/77/60/83 5000 CHS CITY 68/75/65/83 SAV APRT 68/80/58/85 4000 .CHS...NONE. SIMENSKY
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:03 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 62 min |
| May 10, 4:22 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 63 min |
| May 10, 4:36 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 34 min |
| May 10, 4:39 PM EDT | Tornado Warning | CHS | Dorchester | 46 min |
| May 10, 5:00 PM EDT | Tornado Warning | CHS | Berkeley | 60 min |
| May 10, 6:00 PM EDT | Tornado Warning | CHS | Berkeley | 20 min |
| May 10, 6:10 PM EDT | Tornado Warning | CHS | Charleston | 40 min |
| May 10, 6:49 PM EDT | Tornado Warning | CHS | Berkeley | 61 min |
Nearby
Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.